Louisiana, 2009Flash Flooding in Louisiana, July 22, 2009
July 22, 2009 · NWS SHV · 2 events in 2 counties and zones
Excessive heavy rainfall developed across portions of northwest Louisiana during the morning hours of July 22nd. The storms developed along residual outflow boundaries from the previous day's convection.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excessive heavy rainfall developed across portions of northwest Louisiana during the morning hours of July 22nd. The storms developed along residual outflow boundaries from the previous day's convection. A strong low level jet helped feed these storms with the result being flood producing rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 21, 3:18 PM CST, 15 hours 27 minutes earlier.
Area forecast discussion, Jul 21, 3:18 PM CST, 15 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
418 PM CDT TUE JUL 21 2009
.DISCUSSION...
PROBLEMS...PROBLEMS. POSSIBLE WEAK TORNADO TOUCHED DOWN IN
NORTHERN HEMPSTEAD COUNTY. KSHV RADAR WILL BE DOWN THROUGH
TOMORROW...DUE TO MAINTENANCE PROBLEMS. SEVERE THUNDERSTORM WATCH
FOR THE AREA UNTIL 1100 PM.
THE ATMOSPHERE IS DESTABILIZING RATHER RAPIDLY BEHIND THE RAIN WE
HAVE RECEIVED THROUGH THE DAY. SURFACE ANALYSIS SHOWS AFTERNOON
TEMPS HAVE ALREADY HAVE REBOUNDED BACK INTO THE LOWER 90S IN EAST
TEXAS AND WE ARE RAPIDLY APPROACHING 90 HERE IN NORTHWEST
LOUISIANA. THIS IS GENERATING SURFACE BASED CAPES OF 3000 TO 3800
JOULES...WITH MODERATE INSTABILITY. ALL THIS COMBINED WITH GOOD
MOISTURE AHEAD OF A SURGING FRONTAL BOUNDARY...PUTS THE AREA AT
RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON/EVENING.
HAIL...DAMAGING STRAIGHT LINE WINDS...AND EVEN ISOLATED TORNADOES
ARE IN PLAY THIS EVENING.
NOW FOR A QUICK LOOK AT THE FORECAST...NORTHWEST FLOW PATTERN
CONTINUES THROUGH THE WEEK...BUT POPS ARE TRENDING LOWER AS DRY
AIR FILTERS IN BEHIND THIS NEXT FRONT. AFTERNOON CONVECTIVE
ACTIVITY MAY CONTINUE GENERALLY SOUTH OF I20 THIS PERIOD...AS
MOISTURE WILL PROBABLY LINGER TO THE SOUTH. 20 CENTS COVER THIS
AREA EACH DAY...BUT SOME YO YO POPS MAY BE OBSERVED AS WE MAY HAVE TO
RAISE POPS BASED ON COVERAGE. TEMPS ARE IN LINE WITH GUIDANCE...SO
LITTLE CHANGE THERE.
ELEVEN
&&
.AVIATION...
MVFR CEILINGS FROM EARLIER TODAY ARE BEGINNING TO BREAK UP TO GIVE
VFR FLIGHT CATEGORIES FOR MOST LOCATIONS. THE AREA OF SHOWERS AND
STORMS ARE NOW EXITING THE EASTERN PORTIONS OF THE FOUR STATE
REGION. HOWEVER...REDEVELOPMENT IS BEGINNING OVER NORTHWESTERN
PORTIONS OF THE REGION THIS AFTERNOON. SKIES HAVE BEEN ABLE TO GO
THROUGH SOME CLEARING BEHIND THE BACK EDGE OF THE RAIN FROM
EARLIER. THIS HAS ALLOWED FOR TEMPERATURES TO WARM OVER THIS AREA
TO PROVIDE THE POSSIBILITY FOR REDEVELOPMENT. IF AFFECTED BY A
THUNDERSTORM A SITE MAY DROP DOWN TO MVFR OR POSSIBLY IFR
CONDITIONS. ACTIVITY SHOULD BEGIN TO DIE DOWN THIS EVENING AFTER
THE SUN SETS AND WE LOOSE HEATING. AFTER THIS ACTIVITY DIES
DOWN...PREVAILING VFR CONDITIONS SHOULD BE ABLE TO RETURN TO THE
FOUR STATE REGION WITH SKIES CLEARING. THERE WILL BE A SMALL
POSSIBILITY FOR A FEW SITES TO SEE SOME PATCHY FOG. ANY FOG THAT
MANAGES TO DEVELOP WILL QUICKLY LIFT AFTER SUNRISE. OTHERWISE EXPECT
SOUTHEAST WINDS TO CONTINUE THROUGH MUCH OF THE FORECAST PERIOD.
THIS IS EXPECTED TO SHIFT AROUND TO THE NORTH ONCE THE FRONT MOVES
THROUGH ON WEDNESDAY. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 70 91 70 93 68 / 30 20 10 20 10
MLU 70 90 69 91 67 / 50 30 10 20 10
DEQ 64 91 65 93 64 / 20 20 10 10 10
TXK 67 90 67 92 66 / 30 20 10 20 10
ELD 68 90 67 92 66 / 40 20 10 10 10
TYR 71 91 70 93 68 / 20 20 10 20 10
GGG 71 91 70 93 67 / 30 20 10 20 10
LFK 74 93 73 93 67 / 30 20 20 30 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
11/22
Hazardous weather outlook, Jul 21, 11:15 AM CST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT TUE JUL 21 2009
ARZ073-LAZ003>006-010>014-017>022-TXZ152-153-165>167-221100-
ANGELINA-BIENVILLE-CALDWELL-CLAIBORNE-DE SOTO-GRANT-JACKSON-LA SALLE-
LINCOLN-NACOGDOCHES-NATCHITOCHES-OUACHITA-RED RIVER LA-SABINE LA-
SABINE TX-SAN AUGUSTINE-SHELBY-UNION AR-UNION LA-WEBSTER-WINN-
1215 PM CDT TUE JUL 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP EAST
TEXAS...NORTHERN AND CENTRAL LOUISIANA...AND PORTIONS OF SOUTH
CENTRAL ARKANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A DISORGANIZED LINE OF THUNDERSTORMS WILL CONTINUE TO PROGRESS
EASTWARD THROUGH THE AREA THIS AFTERNOON. ISOLATED SEVERE STORMS WILL
BE POSSIBLE...BUT MOST STORMS WILL MAINLY PRODUCE WIND GUSTS IN THE
35 TO 40 MILES AN PER HOUR RANGE. HAIL SMALLER THAN THREE
QUARTERS OF AN INCH IN DIAMETER IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT.
ARZ050-051-059>061-070>072-LAZ001-002-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>151-221100-
BOSSIER-BOWIE-CADDO-CAMP-CASS-CHEROKEE-COLUMBIA-FRANKLIN-GREGG-
HARRISON-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-MARION-MCCURTAIN-
MILLER-MORRIS-NEVADA-PANOLA-RED RIVER TX-RUSK-SEVIER-SMITH-TITUS-
UPSHUR-WOOD-
1215 PM CDT TUE JUL 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND EXTREME
NORTHWEST LOUISIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
RAIN HAS ENDED ACROSS MUCH OF THE AREA...HOWEVER AFTERNOON HEATING
IS DESTABILIZING THE AREA AND INCREASING THE CHANCES FOR
THUNDERSTORM REDEVELOPMENT. THE AREA REMAINS IN A SLIGHT RISK THIS
AFTERNOON...AND A THREAT FOR SEVERE STORMS REMAIN POSSIBLE. IF
STORMS DO BECOME SEVERE THIS AFTERNOON...HAIL...DAMAGING WINDS...AND
EVEN A SMALL POSSIBILITY OF ISOLATED TORNADOES WILL BE A THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON AND
EVENING.
PARKER
Flash Flood, Winn
- When
- July 22, 6:45 AM CST to 8:00 AM CST
- Where
- Winn County, 1.48 mi N of Atlanta to 2.42 mi WNW of Atlanta
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.821, -92.752
One to one and one half feet of water was rapidly flowing over Packton/Alexandria Road in Atlanta, Louisiana. A resident in Atlanta recorded 8.67 inches of rainfall from this event.
Flash Flood, Grant
- When
- July 22, 7:45 AM CST to 8:00 AM CST
- Where
- Grant County, 2.46 mi NW of Williana to 2.34 mi SW of Williana
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.693, -92.602
Water was covering several roads in the town of Williana, Louisiana.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 22, 2009$4.4 million · 1.75 in hail · 19 events
- Flash Flood and Hail in Nebraska, July 22, 2009$1.3 million · 2 in hail · 28 events
- Flash Flooding in Virginia, July 22 to 23, 2009$801,000 · 7 events
- Lightning Strike in Michigan, July 22, 2009$500,000 · 1 event
- Hail and Damaging Wind in Iowa, July 22, 2009$265,000 · 1.25 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, July 22 to 23, 2009$308,000 · 60 kt wind · 5 events
- Flash Flooding and Flood in North Carolina, July 22 to 23, 2009$50,000 · 55 kt wind · 10 events
- Flash Flooding in New Mexico, July 22, 2009$51,000 · 5 events
- Damaging Wind and Lightning Strike in Michigan, July 22, 20094 injured · 52 kt wind · 2 events
- Damaging Wind in Arizona, July 22, 2009$25,000 · 52 kt wind · 1 event
- Flood and Hail in Kansas, July 22, 2009$1,000 · 1.75 in hail · 13 events
- Flash Flood and Hail in Kansas, July 22, 20091 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 188216, 188218.